New York, 2009Flash Flood and Hail in New York, June 26, 2009
June 26, 2009 · NWS OKX · 14 events in 3 counties and zones
A shortwave rotating around a deep upper trough over New England acted on warm humid air in place at the surface to allow for supercell thunderstorms to form and track across the Lower Hudson Valley and Long Island. These storms were prolific hail producers and also caused flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave rotating around a deep upper trough over New England acted on warm humid air in place at the surface to allow for supercell thunderstorms to form and track across the Lower Hudson Valley and Long Island. These storms were prolific hail producers and also caused flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jun 26, 2:22 PM EST, 33 minutes earlier.
Area forecast discussion, Jun 26, 2:22 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
322 PM EDT FRI JUN 26 2009
.SYNOPSIS...
A COLD FRONT WILL SLOWLY CROSS THE REGION TONIGHT. A BROAD AREA
OF LOW PRESSURE THEN BUILDS INTO THE NORTHEASTERN UNITED STATES
FOR THE WEEKEND...THEN SLIDES OFFSHORE BY MONDAY. ANOTHER SLOW
MOVING LOW PRESSURE SYSTEM OVER THE GREAT LAKES WILL IMPACT THE
AREA THROUGH THE REMAINDER OF THE WEEK...ENSURING UNSETTLED
WEATHER.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
WITH PLENTY OF INSTABILITY IN PLACE...SCATTERED STRONG TO SEVERE
THUNDERSTORMS EXPECTED THIS EVENING. A COLD FRONT WILL SLOWLY PASS
ACROSS THE AREA FROM WEST TO EAST OVERNIGHT. PLENTY OF LEFTOVER
LOW LEVEL MOISTURE AND LIGHT WINDS WILL RESULT IN THE FORMATION OF
PATCHY FOG. CONVECTION WILL DIMINISH IN INTENSITY AND COVERAGE.
REGARDING TEMPERATURES...FOLLOWED MOS BLEND.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
CLOSED UPPER LOW AND ASSOCIATED COLD POOL OVER THE AREA SATURDAY
WILL SLOWLY PASS TO THE EAST AS NEXT CLOSED LOW DIGS ACROSS THE
GREAT LAKES REGION. WOULD EXPECT SCATTERED CONVECTION TO
DEVELOP SATURDAY...BUT DRIER BOUNDARY LAYER WILL KEEP CAPES DOWN
SOMEWHAT IN SPITE OF COLD AIR ALOFT.
DIURNALLY DRIVEN CONVECTION WANES SATURDAY EVENING...AND EXPECT
SLIGHTLY LESS COVERAGE ON SUNDAY AS CWA REMAINS BETWEEN WEAKENING
LOW...AND UPSTREAM LOW. WEAK RIDGING BETWEEN.
MINIMAL POPS STILL WARRANTED THROUGH MONDAY AS MODELS DO OUTPUT
SCT CONVECTION IN PERSISTENT UNSTABLE AIRMASS. AGAIN...COVERAGE
QUITE LOW...SO MANY LOCATIONS SHOULD REMAIN DRY.
AS FOR TEMPS...UNDERCUT MAVS AND LEANED TOWARD COOLER MET NUMBERS
DUE TO CONVECTION AND CLOSED UPPER LOW PARKED OVER THE NORTHEAST.
FEEL TEMPS REMAIN BELOW NORMAL.
A SLIGHT WARMUP POSSIBLE SUNDAY AND MONDAY...NEAR NORMAL.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
UNSETTLED WEATHER CONTINUES THROUGH THE EXTENDED PERIOD WITH AT
LEAST CHANCE POPS EACH DAY FOR RAIN SHOWERS. A LARGE CUTOFF LOW OVER
THE GREAT LAKES WILL SLOWLY SHIFT TOWARD THE NORTHEAST THROUGH THE
WEEK. SHORTWAVES ROTATING AROUND THIS LOW PROVIDE CONSIDERABLE
CLOUDINESS AND PERIODS OF SHOWER ACTIVITY. CLOUD COVER SHOULD KEEP
HIGH TEMPS AT OR NEAR CLIMATOLOGY...MAINLY IN THE 70S AND LOWER 80S.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
HIGH CONFIDENCE ON CONVECTION ACROSS THE TERMINALS LATER THIS
AFTERNOON AND EVENING AS SHORT WAVE NOTED IN WATER VAPOR IMAGERY
MOVES ACROSS THE AREA. CLUSTERS OF THUNDERSTORMS ACROSS NRN PA AND
SRN TIER OF NY WILL DROP SE AND CROSS NYC AREA TERMINALS 21-01Z.
SUB-VFR EXPECTED WITH LOCALIZED GUSTY WINDS AND HEAVY RAIN ACROSS ALL
TERMINALS. STRONG TO LOCALIZED SEVERE CONVECTION WITH FREQUENT
LIGHTNING EXPECTED.
IFR CEILINGS ACROSS COASTAL CT AND LI WILL MIX OUT TEMPORARILY AS
CONVECTION MOVES APPROACHES. WESTERLY WINDS OF 10-15 KT IN THE
MIXED LAYER. FOG/HAZE WILL REDEVELOP QUICKLY OVERNIGHT. PLENTY OF
LOW LEVEL MOISTURE AND LIGHT WINDS WILL LIKELY BRING VLIFR CONDS
ACROSS COASTAL TERMINALS EARLY MORNING HOURS AND MAY LINGER
THROUGH MID MORNING SAT...ESPECIALLY AT KGON.
OUTLOOK /18Z SATURDAY THROUGH TUESDAY/...
SAT-TUE:...VFR...WITH SUB VFR POSSIBLE IN SCT TSRA/SHRA.
&&
.MARINE...
WINDS REMAIN LIGHT THROUGH THE NEXT SEVERAL DAYS. LATEST
OBSERVATIONS INDICATE NEAR 5 FOOT SEAS IN A SE SWELL. WAVE WATCH
SEEMS TOO HIGH INITIALLY...SO UNDERCUT OUTPUT BY A FOOT. FEEL SEAS
REMAIN BELOW 5 FT...AS WIND DRIVEN WAVES NEGLIGIBLE.
COLD FRONT SLOWLY PASSES ACROSS THE WATERS TONIGHT. AREA OF LOW
PRESSURE REMAINS IN THE WATERS VICINITY FOR QUITE SOME TIME.
UNSETTLED WEATHER THE MAIN THREAT FOR MARINE INTERESTS OVER THE
NEXT SEVERAL DAYS.
&&
.HYDROLOGY...
WITH PWATS AROUND 1.5 INCHES THIS EVENING...ANY THUNDERSTORM COULD
PRODUCE LOCALLY HEAVY RAINFALL CAUSING MINOR FLOODING...ESPECIALLY
OF POOR DRAINAGE AREAS AND SMALLER CREEKS AND STREAMS GIVEN RECENT
RAINFALL ACROSS THE REGION). AREA WIDE EXPECT BASIN AVERAGE
AMOUNTS OF 0.25 TO 0.75 INCHES FROM CONVECTION AHEAD OF THE COLD
FRONT EXPECTED THROUGH TONIGHT. RELATIVELY WET PERIOD SATURDAY
THROUGH NEXT WEEK...WITH SCATTERED SHOWERS DAILY...MOST AREAS WILL
NOT RECEIVE RAIN EVERY DAY...BUT THOSE THAT DO COULD RECEIVE
0.25-0.5 INCHES. MAIN IMPACT WILL BE TO KEEP AREA WATER TABLES
FROM RECEDING FROM RELATIVELY HIGH CURRENT LEVELS.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.
&&
SYNOPSIS...PW
NEAR TERM...PW
SHORT TERM...PW
LONG TERM...BC
AVIATION...IRD
MARINE...BC/PW
HYDROLOGY...PW
Hazardous weather outlook, Jun 26, 1:47 PM EST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW YORK NY
247 PM EDT FRI JUN 26 2009
ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002>006-011-
NYZ067>081-271345-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-
HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
247 PM EDT FRI JUN 26 2009
...SEVERE THUNDERSTORM WATCH 517 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST
NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
In the hours before
Special weather statement, Jun 26, 9:00 AM EST, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1000 AM EDT FRI JUN 26 2009
NYZ078>081-261500-
NORTHEAST SUFFOLK-NORTHWEST SUFFOLK-SOUTHEAST SUFFOLK-SOUTHWEST
SUFFOLK-
1000 AM EDT FRI JUN 26 2009
...STRONG THUNDERSTORM WILL IMPACT SUFFOLK COUNTY...
AT 957 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BRENTWOOD...AND MOVING EAST AT 30 MPH.
VERY HEAVY RAIN IS OCCURRING WITH THIS STORM. THIS COULD CAUSE
PONDING OF WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE
AREAS. THE HEAVY RAIN WILL REDUCE VISIBILITIES...SO USE EXTREME
CAUTION WHEN DRIVING.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
PW
Special weather statement, Jun 26, 1:41 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
241 PM EDT FRI JUN 26 2009
CTZ005>012-NJZ002>006-011-NYZ067>081-270200-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-
BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
241 PM EDT FRI JUN 26 2009
...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10PM FOR THE
ENTIRE REGION...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE TRI-
STATE AREA THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. THE
BEST CHANCE OF STORM DEVELOPMENT WILL BE AFTER 400 PM ACROSS THE
IMMEDIATE NEW YORK CITY METRO AREA. SOME THUNDERSTORMS MAY BECOME
SEVERE AND WILL BE CAPABLE OF PRODUCING HEAVY
DOWNPOURS...HAIL...GUSTY WINDS AND FREQUENT LIGHTNING. AS A
RESULT...THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE REGION
IN A SEVERE THUNDERSTORM WATCH. TRAVELERS TODAY...ESPECIALLY
DURING THE EVENING RUSH HOUR SHOULD BE PREPARED FOR RAPIDLY
CHANGING CONDITIONS...ESPECIALLY IN HEAVY RAINFALL WHICH MAY
REDUCE VISIBILITIES. STREETS AND HIGHWAYS MAY BECOME FLOODED IN
THE HEAVIEST RAIN.
Event by event
8 hail, 2 thunderstorm wind, 2 lightning, 1 flash flood, 1 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Orange
- When
- June 26, 2:55 PM EST
- Where
- Orange County, 0.48 mi NW of Otisville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 41.474, -74.537
Multiple trees down on wires were reported in Otisville.
Hail, Orange
- When
- June 26, 2:58 PM EST
- Where
- Orange County, Newburgh
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.500, -74.020
Quarter Size hail was reported in Newburgh.
Lightning, Orange
- When
- June 26, 3:30 PM EST
- Where
- Orange County, 0.28 mi NE of Washington Hgts
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 41.483, -74.416
Lightning struck a barn on Maples Road (at the Maples Farm) in Walkill causing a fire.
Lightning, Orange
- When
- June 26, 3:30 PM EST
- Where
- Orange County, 2.43 mi NW of Circleville
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 41.542, -74.417
Lightning struck a shed NW of Circleville causing a fire.
Flash Flood, Orange
- When
- June 26, 3:35 PM EST to 3:50 PM EST
- Where
- Orange County, 1 mi E of Washington Hgts to 0.86 mi SE of Mechanicstown
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.482, -74.401
Portions of Route 17 in Middletown were impassable due to flooding.
Hail, Orange
- When
- June 26, 3:55 PM EST
- Where
- Orange County, 0.86 mi NW of Tristates
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.380, -74.690
Nickel size hail was reported in Port Jervis.
Hail, Westchester
- When
- June 26, 4:05 PM EST
- Where
- Westchester County, 1.17 mi ENE of Tuckahoe
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.956, -73.809
Quarter size hail was reported in Eastchester.
Heavy Rain, Westchester
- When
- June 26, 4:30 PM EST to 6:00 PM EST
- Where
- Westchester County, Yorktown Hgts
- Reported by
- Trained Spotter
- Coordinates
- 41.270, -73.780
One and a half inches of rain fell in 90 minutes between 5:30 pm and 7 pm.
Hail, Suffolk
- When
- June 26, 5:27 PM EST
- Where
- Suffolk County, 1.05 mi S of Stony Brook
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.905, -73.132
Nickel to quarter size hail was reported in Stony Brook.
Hail, Suffolk
- When
- June 26, 5:30 PM EST
- Where
- Suffolk County, 1.44 mi NNE of Centereach
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.868, -73.087
Penny size hail was reported in Centereach.
Hail, Suffolk
- When
- June 26, 5:32 PM EST
- Where
- Suffolk County, 0.28 mi WSW of East Setauket
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.928, -73.105
Quarter size hail was reported in Setauket-East Setauket.
Hail, Suffolk
- When
- June 26, 5:34 PM EST
- Where
- Suffolk County, 0.95 mi SSE of Mt Sinai
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.937, -73.014
Penny size hail was reported in Mount Sinai.
Hail, Suffolk
- When
- June 26, 5:41 PM EST
- Where
- Suffolk County, 0.34 mi SW of East Setauket
- Measured
- 1.5 in hail
- Reported by
- NWS Employee
- Coordinates
- 40.927, -73.105
Ping-Pong ball size hail was reported in Setauket-East Setauket.
Thunderstorm Wind, Suffolk
- When
- June 26, 6:05 PM EST
- Where
- Suffolk County, 0.87 mi SW of Beixedon Estates
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.060, -72.430
Large diameter tree limbs were reported down in Southold.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Maryland, June 26, 20092 deaths · 6 injured · 1.5 in hail · 21 events
- Tornadoes and Flash Flooding in North Dakota, June 26 to 30, 2009$897,000 · EF1 · 45 events
- Tornado and Hail in Connecticut, June 26, 2009$1.8 million · EF1 · 24 events
- Tornadoes and Hail in Nebraska, June 26, 2009$502,000 · EF1 · 30 events
- Hail and Damaging Winds in Pennsylvania, June 26, 2009$555,000 · 1 in hail · 14 events
- Flash Flood and Hail in Idaho, June 26, 2009$700,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Tennessee, June 26, 2009$255,000 · 70 kt wind · 5 events
- Tornado and Damaging Winds in Colorado, June 26, 2009$145,000 · EF0 · 16 events
- Flooding in Maine, June 26, 2009$274,000 · 2 events
- Flash Flood in Maine, June 26, 2009$212,000 · 1 event
- Tornadoes and Flash Flood in North Dakota, June 26, 2009$74,000 · EF0 · 22 events
- Damaging Winds in North Carolina, June 26, 2009$135,000 · 55 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179282, 179268, 179287, 179289, 183823, 179269, 179271, 183828, 179273, 179275, 179274, 179276, 179279, 179285.